Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 36, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Aug 11, 2021, 2:01 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 59 min.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2021, 2:01 PM MST (21:01 UTC)
- Expired
- Aug 11, 2021, 3:00 PM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 46 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 11, 11:31 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 11, 11:31 AM MST, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1131 AM MST Wed Aug 11 2021 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Upper level disturbances will produce favorable conditions for showers and isolated thunderstorms across the region most days. Thunderstorms are favored to move through areas west of Phoenix later today. Primary threats with any storms remains strong winds blowing dust, and flash flooding the primary threats. Rain chances decrease towards the end of the workweek, although do not completely diminish, and then increase again for this weekend. Persistent humid conditions and periods of cloudy skies will help keep afternoon temperatures near or slightly below normal most days. && .DISCUSSION... Activity continues to wind down across southeastern California and southwestern Arizona with mostly light showers in the area. Runoff from earlier storms has abated but may pose an isolated concern for a few. Farther east, isolated showers and thunderstorms have developed over the southeastern side of the Phoenix metro, the Four Peaks, and areas around Gila County. The storms formed within the main axis of moisture advection where precipitable water values have increased to 1.70 to 1.90 inches on the SPC mesoanalysis. Abundant moisture is suitable for heavy rain but cells on radar appear to be moving fast enough to limit rainfall rates to 0.50-1.00 inches per hour. However, any training and/or orographic enhancement may lead to localized higher rates that may create flash flooding (particularly over any wildfire burn scars). Stepping back, RAP mesoanalysis, water vapor imagery, and current MRMS reflectivity scans show cyclonic flow over the region with a midlevel low sitting over central Arizona. This feature, responsible for much of the activity over the last 24-48 hours, has moved relatively little since arriving yesterday. If hi-res guidance pans out, this feature will be slow to leave with only a slight location adjustment towards southwestern AZ over the next day or so. This progression will once again favor afternoon and evening thunderstorms to develop over the eastern Arizona terrain and northwestern AZ today. Hi-res ensemble guidance shows this well, with convection later moving towards the lower Colorado River area, SE Ca and SW AZ. The main threats with storms will remain heavy rain capable of producing flash floods, as well as outflow winds capable of blowing dust depending on recent rainfall. The threat for strong damaging thunderstorm winds is relatively lower with 30-50% chance for gusts exceeding 35 mph and a 10% chance or less for gusts above 60 mph. Signals for storms closer to the Phoenix area are less clear but cannot be ruled out depending outflows and/or a slight change in the low’s position. As the influence of the aforementioned low wanes Thursday, afternoon storms are favored to develop over the more traditional areas, such as the Mogollon Rim, with the possibility for activity to move off the higher terrain. Confidence for a completely dry day or two in the CWA is low, but Friday seems poised to be the quietest period of the forecast, as a H5 ridge strengthens over the Southwest late this week. A moist atmosphere and embedded upper level waves and disturbances within the synoptic circulation will keep storm chances in the forecast with PoPs somewhere in the 15-50% most days through at least Tuesday. Temperatures are forecast to remain 2-5 degrees below seasonal normal across south-central AZ while warming a bit more into the 105-110 degree range along the Colorado River and southeastern California. && .AVIATION...Updated at 1831Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The showers/TS that impacted the PHX area have now weakened/moved off well to the NE, with just some SCT mid-level cloud decks now affecting the terminals. Another round of showers and storms are expected across the high terrain this afternoon and evening, but at this time are not expected to impact the Phoenix terminals. Winds should also turn mostly out of the west southwest this afternoon, lasting into the evening hours, with a rather typical switch to easterly late this evening/overnight (with extended periods of light/variable winds possible). An earlier-than-usual switch to westerly winds can be expected on Thursday with convective activity likely to hold off until at least early evening. Southeast California/Southwest Arizona including KIPL and KBLH: CIGS to to mainly limited to FEW-SCT mid/high-level decks through the TAF period. South to southeasterly will be the favored wind direction through the TAF period. There will be a slight chance of another round of showers and storms approaching KBLH from the northeast later today, but confidence is too low to include mention in TAF. && .FIRE WEATHER... Friday through Tuesday: Shower and storm activity may be a little more quiet on Friday but conditions will remain favorable for activity most days. Any storms or showers that develop will likely produce heavy rain that could lead to flash flooding. RH values also remain elevated with periodic influxes of moisture and below normal temperatures in most places. Min RH will fall into the 25-35% range most days while overnight recoveries 50+ percent for most areas. Winds will favor typical diurnal/terrain influences most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...12 AVIATION...Percha/Kuhlman FIRE WEATHER...12
In the hours before
Special weather statement, Aug 11, 1:01 PM MST, 1 hour before
Special Weather Statement
National Weather Service Phoenix AZ
101 PM MST Wed Aug 11 2021
AZZ532-535-536-112100-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
101 PM MST Wed Aug 11 2021
...Strong thunderstorms will impact portions of southern Yuma County
through 200 PM MST...
At 1257 PM MST, Doppler radar was tracking several strong
thunderstorms over far southern Yuma County with very slow movement.
HAZARD...Winds to 40 mph. Locally heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. The heavy rain could cause flooding of
local streets and low lying areas. Motorists on Interstate
8 could experience sudden strong wind gusts and reduced
visibility.
Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Wellton,
Tacna, and Mohawk.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 56.
AZ Route 95 between mile markers 29 and 36.
AZ Route 195 between mile markers 5 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3248 11477 3249 11480 3260 11477 3272 11461
3276 11371 3230 11360
TIME...MOT...LOC 1957Z 233DEG 4KT 3261 11450
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 5:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 10, 5:51 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:55 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 10, 6:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 45 min |
| Aug 10, 6:36 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 10, 7:15 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 60 min |
| Aug 10, 7:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 49 min |
| Aug 10, 7:33 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 10, 7:43 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal, Yuma | 62 min |
| Aug 10, 8:18 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 57 min |
| Aug 10, 8:38 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 52 min |
| Aug 10, 9:08 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 6 hr |
| Aug 10, 9:12 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 6 hr |
| Aug 10, 9:23 PM MST | Special Weather Statement | PSR | Yuma | 97 min |
| Aug 10, 9:42 PM MST | Dust Storm Warning | PSR | Yuma | 93 min |
| Aug 10, 10:35 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 6 hr |
| Aug 11, 12:01 AM MST | Flash Flood Warning | PSR | La Paz, Yuma | 5 hr |
| Aug 11, 2:00 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 11, 3:29 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 4:33 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 11, 6:06 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 6:11 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 11, 6:15 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 11, 7:30 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 11, 7:46 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 11, 8:12 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Aug 11, 9:13 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 1:01 PM MST | Special Weather Statement | PSR | Yuma | 59 min |
| Aug 11, 1:29 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 11, 1:43 PM MST | Areal Flood Warning | PSR | Gila | 4 hr |
| Aug 11, 1:49 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 11, 2:17 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 43 min |
| Aug 11, 3:02 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 11, 3:11 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 11, 3:29 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 11, 3:34 PM MST | Special Weather Statement | PSR | 56 min | |
| Aug 11, 3:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 3:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 14 min |
| Aug 11, 3:50 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 4:01 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 11, 4:33 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 11, 4:44 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 61 min |
| Aug 11, 4:56 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 9:54 PM MST | Flash Flood Warning | PSR | Riverside | 86 min |
| Aug 10, 11:16 PM MST | Special Weather Statement | PSR | Imperial | 74 min |
Nearby
Dust Storm Advisories in Arizona, 2021Dust Storm Advisories in California, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.